Tornadoes · United States · Oregon · 2003

F0 tornado, Fox, Oregon, October 4, 2003

This F0 tornado ran 0.2 miles across Grant County on October 4, 2003, touching down at 3:42 PM PDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
October 4, 2003
Touchdown
3:42 PM PDT (22:42 UTC)
Path length
0.2 miles (0.3 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Grant County
Touchdown point
44.650, -119.150
Lift-off point
44.650, -119.150
Record number
666

What the Weather Service recorded

A small weak tornado, estimated strength F0, lasted three minutes with no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the tornado touched down at Oct 4, 2:15 PM PDT, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 4, 2:15 PM PDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
215 PM PDT SAT OCT 4 2003

.SHORT TERM...
ELONGATED SHORTWAVE TROUGH APPROACHING THE FORECAST AREA THIS
AFTERNOON. LARGE-SCALE LIFT AND OROGRAPHIC FORCING COUPLED WITH
MARGINAL INSTABILITY HAS LED TO ISOLATED-WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS OVER NORTHEAST OREGON. THIS TREND EXPECTED TO
CONTINUE THROUGH THE EVENING HOURS WITH WEAK UPWARD MOTION FIELD TO
REMAIN OVER THE AREA. WILL MAINTAIN ISOLATED SHOWERS LATE EVENING
AND OVERNIGHT AS BOTH THE ETA/GFS MAINTAIN SOME QPF...ALTHOUGH ANY
LATE NIGHT ACTIVITY SHOULD BE SPOTTY AND LIGHT. ON SUNDAY THE REGION
WILL BE IN A LULL BETWEEN AN UPPER LOW TO THE SOUTH AND MAIN BRANCH
OF WESTERLIES OVER WESTERN CANADA. WAS TEMPTED TO REMOVE POPS...BUT
ETA MAINTAINS SOME RESIDUAL MOISTURE/WEAK INSTABILITY IN THE EAST SO
WILL KEEP LOW POPS THERE. SUNDAY NIGHT AND MONDAY LOOK DRY BEFORE A
COLD FRONT APPROACHES MONDAY NIGHT. ON MONDAY NIGHT THERE WILL BE A
CHANCE OF SHOWERS WASHINGTON CASCADES WITH THE FRONT. TEMPERATURES
BEFORE THE FRONTAL PASSAGE WILL BE ABOVE NORMAL FOR THIS TIME OF
YEAR. 78

.LONG TERM...
TUESDAY THROUGH SATURDAY...EXTENDED FORECAST MODELS
REMAIN IN GOOD AGREEMENT TODAY REGARDING THE LONG WAVE PATTERN IN
THE EXTENDED.  THE UPPER LEVEL RIDGE WILL SHIFT TO THE EAST ALLOWING
SEVERAL PACIFIC WEATHER SYSTEMS TO MOVE INTO THE REGION.  TIMING
WILL BE DIFFICULT FOR EACH ONE AS A 120-150 KNOT JET SENDS THESE
SYSTEMS QUICKLY ACROSS THE PACIFIC AND INTO THE AREA.  THE FIRST
SYSTEM WILL MOVE THROUGH TUESDAY FOR A CHANCE OF MAINLY MOUNTAIN
SHOWERS...THEN A STRONGER UPPER LEVEL TROUGH EXPECTED WED
NIGHT/THU.  THIS PATTERN PERSISTS FRI/SAT...SO WILL CONTINUE WITH
UNSETTLED FORECAST.  WARM SUMMERLIKE TEMPERATURES WILL BE REPLACED
BY SEASONAL AUTUMN TEMPERATURES THROUGH THE PERIOD. WOLF
&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 52 79 48 77 / 20 10 05 0
WALLA WALLA         54 78 51 76 / 20 10 05 0
TRI-CITIES          48 82 45 80 / 10 10 05 0
YAKIMA              46 80 43 78 / 10 10 05 0
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

78
Hazardous weather outlook, Oct 4, 5:10 AM PDT, 10 hours 32 minutes before
ORZ041>050-WAZ024>030-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PDT SAT OCT 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK DISTURBANCE WILL MOVE ACROSS OREGON THIS AFTERNOON...BRINGING
ISOLATED SHOWERS AND AFTERNOON THUNDERSTORMS TO CENTRAL OREGON.
ISOLATED SHOWERS AND EVENING THUNDERSTORMS WILL SPREAD NORTH ACROSS
EASTERN OREGON AND SOUTHERN WASHINGTON TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ADDITIONAL UPPER LEVEL DISTURBANCES WILL BRING A FEW SHOWERS OVER
THE MOUNTAINS SUNDAY AND SUNDAY NIGHT.  A TRANSITION TO COOLER AND
MORE SHOWERY CONDITIONS WILL BEGIN TUESDAY AND CONTINUE THROUGH
FRIDAY AS THE UPPER FLOW PATTERN BECOMES WESTERLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SMITH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Boise Airport, ID (KBOI), 12:00Z

10.7 hours before the tornado, 264 km from the path. October 4, 2003.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2003-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -92816, lifted condensation level 2298 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Boise Airport, ID at 12:00Z on 2003-10-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 8 square meters per square second, 0 to 6 km bulk shear 10 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-92816 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2298 m above ground
0-6 km bulk shear
10 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Boise Airport, ID (KBOI), 00:00Z

1.3 hours after it, 264 km from the path. October 5, 2003.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2003-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -26, lifted condensation level 3140 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Boise Airport, ID at 00:00Z on 2003-10-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 27 square meters per square second, 0 to 6 km bulk shear 12 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-26 J/kg
Surface CAPE
16 J/kg
Mixed-layer LCL
3140 m above ground
0-6 km bulk shear
12 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.6 K/km

Open this sounding in Storm Lab

This ground now

The live radar over the trackEvery 2003 tornado in OregonEvery tornado in Oregon since 1950Warnings in force in Oregon nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.